California, 2011

High Wind in California, April 7, 2011

April 7, 2011 · NWS SGX · 1 event in 1 county or zone

A very cold, late-season storm system dropped south through California, bringing a wintry mix of rain and mountain snow, as well as strong winds. In advance of the storm, winds gusted to 60 mph east of the mountain crests, causing some downed power lines and trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A very cold, late-season storm system dropped south through California, bringing a wintry mix of rain and mountain snow, as well as strong winds. In advance of the storm, winds gusted to 60 mph east of the mountain crests, causing some downed power lines and trees. Due to the inside track of the storm, moisture was limited and confined in and west of the mountains. Some areas even saw some lightning and periods of small hail in the post-frontal, unstable air. Snow totals were as follows: 7 to 14 inches above 6500 feet, 3 to 6 inches above 5500 feet, 1 to 3 inches above 2800 feet and due to the very cold temperatures, the snow level was as low as 2000 feet with traces of snow there. The very low snow level is significant for the month of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 7, 2:55 AM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 7, 2:55 AM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PDT THU APR 7 2011

.SYNOPSIS...
THROUGH SATURDAY...A COLD LOW PRESSURE SYSTEM WILL MOVE SOUTHWARD
ALONG THE WEST COAST BRINGING MUCH COOLER TEMPERATURES...GUSTY
ONSHORE WINDS...AND PERIODS OF SHOWERS. WINDS WILL BE STRONGEST
THROUGH THIS EVENING. FAIR WITH A WARMING TREND FOR SUNDAY THROUGH
THE MIDDLE OF NEXT WEEK EXCEPT FOR A WEAK TROUGH OF LOW PRESSURE
THAT WILL BRING A BRIEF RETURN OF THE MARINE LAYER MONDAY NIGHT
THROUGH TUESDAY MORNING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A COLD LOW PRESSURE SYSTEM CONTINUES TO MOVE SOUTHWARD ALONG THE
WEST COAST...WITH THE CENTER CURRENTLY OVER SOUTHWESTERN OREGON. THE
CENTER IS EXPECTED TO BE NEAR POINT CONCEPTION LATE FRIDAY AFTERNOON.

STRONG PREFRONTAL WINDS WILL DEVELOP TODAY...WITH STRONGEST WINDS IN
THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON INTO THIS EVENING. IN
THE WINDIER LOCATIONS ON THE DESERT SLOPES OF THE MOUNTAINS AND
ADJACENT DESERT AREAS WINDS COULD GUST TO AROUND 65 MPH. WINDS WILL
CONTINUE LATE TONIGHT ALONG THE DESERT SLOPES OF THE NORTH-SOUTH
RANGES...GRADUALLY DECREASING OVERNIGHT. THE COLD FRONT IS EXPECTED
TO REACH NORTHWEST PORTIONS OF THE FORECAST AREA LATE THIS
AFTERNOON...MOVING QUICKLY ACROSS THE FORECAST AREA THROUGH EARLY
EVENING.

SNOW LEVELS FOR NORTHWEST AREAS NEAR 5000 TO 5500 FEET THIS
AFTERNOON...WILL LOWER TO 3500 TO 4000 FEET LATE TONIGHT AND
CONTINUE NEAR THAT LEVEL THROUGH FRIDAY NIGHT BEFORE GRADUALLY
RISING TO AROUND 4500 FEET SATURDAY AFTERNOON.

SCATTERED SHOWERS COULD DEVELOP IN NORTHWEST AREAS LATE THIS MORNING
THROUGH THIS AFTERNOON IN WEAK WARM ADVECTION AHEAD OF THE COLD
FRONT. THE ARW4 APPEARS TO SHOW BEST THE POTENTIAL FOR A BAND OF
SHOWERS WITH THE COLD FRONTAL PASSAGE FOR LATE THIS AFTERNOON AND
EARLY EVENING. FOLLOWING THE FRONTAL PASSAGE...SCATTERED SHOWERS
WILL CONTINUE AT TIMES THROUGH FRIDAY...DECREASING FRIDAY
NIGHT...AND GRADUALLY ENDING SATURDAY. AS THE COLDEST MID LEVEL AIR
MOVES ACROSS SOUTHWEST CALIFORNIA FRIDAY AND FRIDAY NIGHT...THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS
COULD PRODUCE SMALL HAIL OR GRAUPEL.

MOISTURE FOR THIS SYSTEM IS LIMITED...SO TOTAL PRECIPITATION AMOUNTS
AREN'T EXPECTED TO BE TOO SIGNIFICANT. DUE TO THE SHOWERY NATURE OF
THE PRECIPITATION...AMOUNTS WILL BE SOMEWHAT VARIABLE. HOWEVER...
AMOUNTS THROUGH FRIDAY ARE EXPECTED TO RANGE FROM ONE QUARTER TO ONE
HALF INCH NEAR THE COAST...TO THREE QUARTERS TO ONE INCH IN THE
MOUNTAINS. FOR FRIDAY NIGHT INTO SATURDAY...BANDS OF SHOWERS FROM
THE OFFSHORE ISLANDS MAY RESULT IN GREATER COVERAGE AND AMOUNTS OVER
SAN DIEGO COUNTY THAN FOR NORTHERN AREAS. IN THE MOUNTAINS...A FEW
INCHES OF SNOWFALL IS POSSIBLE ABOVE 4000 FEET WITH SEVERAL INCHES
POSSIBLE ABOVE 5000 FEET.

COOLEST HIGH TEMPERATURES ARE EXPECTED FRIDAY WITH TEMPERATURES 15
TO 25 DEGREES BELOW AVERAGE. MODEST RECOVERY IS EXPECTED FOR
SATURDAY WITH HIGH TEMPERATURES 10 TO 20 DEGREES BELOW AVERAGE.

WARMING FOR SUNDAY AND MONDAY UNDER HIGH PRESSURE. A WEAK TROUGH OF
LOW PRESSURE MAY BRING A BRIEF RETURN OF THE MARINE LAYER AND
COASTAL LOW CLOUDS MONDAY NIGHT AND TUESDAY FOLLOWED BY HIGH
PRESSURE AND WARMING FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
070900Z...BKN-OVC CONDITIONS IN PLACE OVERNIGHT WILL CONTINUE
THROUGH ABOUT 19Z. BASES WILL BE VARIABLE...BETWEEN 2000 AND 3000 FT
MSL WITH TOPS TO 3500 FT MSL. SCT-BKN CONDITIONS WILL OCCUR LATE
THURSDAY MORNING WITH CLOUDS ABOVE FL060 INCREASING LATE IN THE DAY.
MOST VIS WILL BE ABOVE 6 MI...EXCEPT LOCALLY BELOW 3 MI IN THE
INLAND VALLEYS THROUGH 18Z THU. ISOLATED SHOWERS WILL BE POSSIBLE
THROUGH THU...INCREASING THU NIGHT WITH VARIABLE CIGS. STRONG GUSTY
WINDS WILL OCCUR OVER THE MTNS/DESERTS WITH LOCAL SFC GUSTS OVER 55
KNOTS THURSDAY EVENING/OVERNIGHT ALONG WITH ASSOCIATED
UPDRAFTS/DOWNDRAFTS/LLWS. COASTAL AREAS COULD EVEN HAVE LOCAL GUSTS
UP TO 30 KNOTS DURING THAT TIME.

&&

.MARINE...
A LATE SEASON STORM SYSTEM STILL FORECAST TO IMPACT THE COASTAL
WATERS THROUGH SATURDAY. THE SMALL CRAFT ADVISORY WILL GO INTO
EFFECT AT 9 AM THIS MORNING. THE PREVIOUSLY ISSUED GALE WARNING WILL
BE DOWNGRADED TO A SMALL CRAFT ADVISORY FOR ALL COASTAL WATERS FROM
MID AFTERNOON THURSDAY THROUGH MID FRIDAY MORNING FOR GUSTS  AROUND
30 KT. SEAS COULD APPROACH 10 FEET IN THE OUTER WATERS NEAR SAN
CLEMENTE ISLAND DUE TO THE MODERATE NW SWELL AND WIND WAVES. THERE
IS A SLIGHT CHANCE FOR TSTORMS FRI/FRI NIGHT...WITH LIGHTNING...HAIL
AND GUSTY WINDS POSSIBLE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 10 PM PDT THIS
     EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA
     VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM PDT
     FRIDAY ABOVE 4500 FEET FOR THE RIVERSIDE COUNTY MOUNTAINS...
     SAN DIEGO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 3 AM PDT FRIDAY FOR
     THE COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM PDT FRIDAY
     ABOVE 4500 FEET FOR THE SAN BERNARDINO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 9 AM PDT FRIDAY
     FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 9 AM PDT
     FRIDAY FOR THE COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM.

&&

PUBLIC...MARTIN
AVIATION/MARINE...TS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 7, 4:35 AM PST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
535 AM PDT THU APR 7 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-081330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
535 AM PDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD LOW PRESSURE SYSTEM MOVING SOUTHWARD ALONG THE CALIFORNIA
COAST WILL BRING STRONG GUSTY WINDS TO THE MOUNTAINS AND DESERTS
THROUGH THIS EVENING...GRADUALLY DECREASING LATE TONIGHT. SNOW
LEVELS WILL LOWER TO 3500 TO 4000 FEET BY FRIDAY MORNING WITH
SCATTERED SHOWERS.

FOR THE COASTAL WATERS...WEST TO NORTHWEST WINDS TO 30 KNOTS AND AN
INCREASING NORTHWEST SWELL WILL BRING HAZARDOUS CONDITIONS FOR
SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY INTO SATURDAY...A COLD STORM SYSTEM WILL BRING SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WITH SNOW LEVELS NEAR 3500 TO
4000 FEET. FOR THE COASTAL WATERS...A LARGE NORTHWEST SWELL AND
NORTHWEST WINDS WILL CREATE HAZARDOUS BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THIS EVENT AT TIMES FOR LATE
TODAY INTO FRIDAY EVENING.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
April 7, 7:00 AM PST to 9:00 PM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Gusty winds were responsible for moderate damage in the Coachella Valley on the 7th. A power line fell in an alley in the town of Coachella, causing six homes to be evacuated as a precaution while power was restored. Two trees fell in the Indian Springs area, one landing on the hood of an SUV and the other blocking traffic in Palm Desert. No injuries or fires were reported with any of the incidents. The Palm Springs Tramway closed its mountain station early due to high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298867.